question-icon

Suggest Treatment For Polymyalgia Rheumatica

default
Posted on Tue, 22 Aug 2017
Question: what is the treatment for polymyalgia rheumatic syndrome?
doctor
Answered by Dr. Kathy Robinson (1 hour later)
Brief Answer:
prednisone is the primary treatment

Detailed Answer:
Hello,
Polymyalgia rheumatica is an autoimmune inflammatory illness. It causes pain and stiffness in the joints. It commonly occurs in patients over the age of 50 years. Steroids like prednisone are needed as early as possible in the course of the illness to prevent pain and suffering. Non-steroidal anti-inflammatory agents do not seem to be helpful.
Some patients respond dramatically after only a few doses of prednisone. It is suggested that the dose of steroid (prednisone) that suppresses symptoms be continued for 4 weeks. After that a very slow taper off the steroids should be attempted. Some patients need to remain on steroids for prolonged periods due to symptom return after a taper is started.
Please see a rheumatologist for the most expert treatment of this condition.
Regards,
Dr. Robinson
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kathy Robinson

General & Family Physician

Practicing since :1989

Answered : 3535 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Polymyalgia Rheumatica

Brief Answer: prednisone is the primary treatment Detailed Answer: Hello, Polymyalgia rheumatica is an autoimmune inflammatory illness. It causes pain and stiffness in the joints. It commonly occurs in patients over the age of 50 years. Steroids like prednisone are needed as early as possible in the course of the illness to prevent pain and suffering. Non-steroidal anti-inflammatory agents do not seem to be helpful. Some patients respond dramatically after only a few doses of prednisone. It is suggested that the dose of steroid (prednisone) that suppresses symptoms be continued for 4 weeks. After that a very slow taper off the steroids should be attempted. Some patients need to remain on steroids for prolonged periods due to symptom return after a taper is started. Please see a rheumatologist for the most expert treatment of this condition. Regards, Dr. Robinson